Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, June 13, 2023

June 13, 2023 · NWS OUN · 6 events in 3 counties and zones

A weak upper wave swept across the region during the early morning hours of the 13th. This promoted ascent near a lifting warm front across southern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak upper wave swept across the region during the early morning hours of the 13th. This promoted ascent near a lifting warm front across southern Oklahoma. Provided sufficient wind shear and elevated instability, a few organized storms developed across the area. A supercell thunderstorm produced a severe hail report in Bryan County.

Into the afternoon, a stronger upper wave lifted out across the High Plains. This instigated widespread convection here, with a dominant supercell emerging by the early afternoon hours. This storm traveled from far southeast Colorado through the Texas Panhandle and into portions of southwest Oklahoma by the late evening. Reports of severe hail and damaging wind gusts were received associated with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 13, 2:05 AM CST, 59 minutes earlier.

Area forecast discussion, Jun 13, 2:05 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
305 AM CDT Tue Jun 13 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 303 AM CDT Tue Jun 13 2023

Scattered storms will continue along and near the Red River into the
morning hours, driven by warm air advection. Instability (1500 to
2500 joules of CAPE) and deep layer shear (50 to 60 knots 0-6 km
shear) will be ample to support severe storms. Additionally, given
recent rains in this area, we'll be watching for a risk of localized
flooding with any heavier, more persistent downpours.

After this early convection dissipates (by about mid morning), we
should see a lull in precipitation. There is a medium chance of some
thunderstorm redevelopment in the afternoon, slightly farther
southeast. Mostly cloudy skies should keep the bulk of the forecast
area in the 70s this afternoon.

CAMs are fairly consistent in painting an MCS diving out of Kansas
and sweeping through Oklahoma this evening and tonight, though
timing and spatial details remain uncertain. Forecasted environment
looks supportive to maintain MCS strength into northwest Oklahoma
with a marginal severe risk.

Day

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 303 AM CDT Tue Jun 13 2023

Rain chances start to come down some as the ridge builds over the
area Wednesday and Thursday, though a series of shortwaves coming
over the ridge will keep those chances from reaching zero (with most
of the rain chances taking the form of more overnight MCS's). This
pattern continues into early next week. With the reduced rain
chances, temperatures will gradually warm into the weekend and early
next week.

Day

&&

.AVIATION...
(06Z TAFS)
Issued at 1037 PM CDT Mon Jun 12 2023

Additional showers and thunderstorms are still expected to develop
later tonight around 07-09Z and continue well into the morning
hours Tuesday. The main area of storms will likely be south of
I-40, impacting LAW and SPS, and then shift east southeast. MVFR
to IFR cigs will also be possible along and south of I-40 by early
Tue AM. Winds will generally remain light and variable.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  78  63  83  64 /  20  30  10  10
Hobart OK         78  62  86  63 /  20  20  10   0
Wichita Falls TX  84  67  91  66 /  20  20   0   0
Gage OK           76  57  82  60 /  20  30  10  10
Ponca City OK     81  62  84  62 /  20  30  20  20
Durant OK         81  67  87  67 /  60  40  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...03
Hazardous weather outlook, Jun 13, 2:16 AM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
316 AM CDT Tue Jun 13 2023

OKZ004>048-050>052-TXZ083>090-140830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
316 AM CDT Tue Jun 13 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Showers and thunderstorms will continue across mainly southern
Oklahoma and north Texas this morning. Strong to severe thunderstorms
with hail up to the size of golf balls will be the primary
concern. Localized flooding will also be possible.

Additional storms may develop in or near parts of southeast and
south central Oklahoma again late this afternoon and evening but
this will likely be dependent on the effects from the earlier
storms. If these storms do occur, then some of them could become
severe producing large hail and damaging winds.

Tonight, storms that develop in the High Plains could also move
into parts of northwest Oklahoma with strong winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Low thunderstorm chances will continue across parts of the area
into Monday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 13, 1:59 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Norman OK
259 AM CDT Tue Jun 13 2023

OKZ046-050-130830-
Love OK-Carter OK-
259 AM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of northeastern Love
and southern Carter Counties through 330 AM CDT...

At 258 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wilson, moving east-southeast at 55 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ardmore, Lone Grove, Healdton, Wilson, Dickson, Overbrook, and Lake
Murray.

This includes Interstate 35 between mile markers 23 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3410 9749 3428 9746 3426 9693 3417 9694
      3417 9697 3402 9697 3402 9696 3401 9694
      3400 9693
TIME...MOT...LOC 0758Z 277DEG 46KT 3419 9739

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

..speg.
Special weather statement, Jun 13, 2:11 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Norman OK
311 AM CDT Tue Jun 13 2023

OKZ047-051-052-130845-
Johnston OK-Marshall OK-Bryan OK-
311 AM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of south central
Johnston, northwestern Bryan and central Marshall Counties through
345 AM CDT...

At 309 AM CDT, Doppler radar was tracking a strong thunderstorm near
Madill, moving east at 35 mph. This storm will move toward Lake
Texoma.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madill, Kingston, Silo, Mead, Woodville, Little City, Nida, northern
Lake Texoma, Oakland, and Mcbride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Boaters and campers near Lake Texoma should be alert for this
approaching thunderstorm. Remember, lightning can strike out to 10
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.

&&

LAT...LON 3393 9687 3413 9688 3415 9648 3392 9646
TIME...MOT...LOC 0809Z 266DEG 28KT 3405 9679

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

..speg.
Special weather statement, Jun 13, 2:45 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Norman OK
345 AM CDT Tue Jun 13 2023

OKZ051-130915-
Marshall OK-
345 AM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of Marshall County
through 415 AM CDT...

At 345 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lebanon, moving east at 35 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madill, Kingston, Lebanon, Woodville, western Lake Texoma, and
Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3397 9693 3401 9693 3401 9696 3402 9697
      3417 9697 3417 9691 3415 9662 3395 9663
TIME...MOT...LOC 0845Z 275DEG 30KT 3408 9694

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

..speg.
Special weather statement, Jun 13, 2:49 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Norman OK
349 AM CDT Tue Jun 13 2023

OKZ052-130915-
Bryan OK-
349 AM CDT Tue Jun 13 2023

...Strong thunderstorms will impact portions of northwestern Bryan
County through 415 AM CDT...

At 348 AM CDT, Doppler radar was tracking strong thunderstorms 3
miles north of Silo and near Little City. Movement was east at 20
mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Caddo, Silo, Kenefic, Mead, Armstrong, the north side of Durant, and
Lake Texoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3398 9659 3412 9652 3411 9646 3415 9645
      3416 9611 3404 9610
TIME...MOT...LOC 0848Z 254DEG 18KT 3408 9650 3407 9663

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

..speg.

The radar

The Norman radar (KTLX), 161 km away, was scanning. The volume nearest the first event began at 09:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Bryan

When
June 13, 3:04 AM CST
Where
Bryan County, 0.31 mi SSE of Cobb
Measured
1 in hail
Reported by
Public
Coordinates
34.076, -96.408

MPing report. Based on radar evidence, hailfall likely occurred prior (0250-0255 LST) to event time.

Hail, Greer

When
June 13, 8:27 PM CST
Where
Greer County, 0.89 mi SW of Mangum
Measured
1.5 in hail
Reported by
Public
Coordinates
34.870, -99.510

MPing report.

Hail, Jackson

When
June 13, 8:50 PM CST
Where
Jackson County, 2.84 mi E of Martha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.730, -99.340

Thunderstorm Wind, Jackson

When
June 13, 8:55 PM CST
Where
Jackson County, 3.66 mi SE of Martha
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
34.699, -99.338

Altus/Quartz Mountain Regional Airport (KAXS) observation.

Hail, Jackson

When
June 13, 8:56 PM CST
Where
Jackson County, 1.81 mi WNW of (Lts)altus Afb
Measured
0.75 in hail
Reported by
Public
Coordinates
34.673, -99.318

MPing report.

Thunderstorm Wind, Jackson

When
June 13, 9:00 PM CST
Where
Jackson County, 1.5 mi ESE of (Lts)altus Afb
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
34.650, -99.267

Altus Air Force Base (KLTS) observation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110023, 1110032, 1110033, 1110039, 1110047, 1110040.